New Jersey, 2002

Lightning Strikes in New Jersey, June 27, 2002

June 27, 2002 · NWS PHI · 2 events in 1 county or zone

Lightning struck and damaged a couple of homes and apartments in Bound Brook and South Bound Brook Boroughs. In South Bound Brook, a lightning strike caused a roof fire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck and damaged a couple of homes and apartments in Bound Brook and South Bound Brook Boroughs. In South Bound Brook, a lightning strike caused a roof fire. In Bound Brook, a lightning strike fried a home's attic fan. Another lightning strike damaged a house's chimney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:22 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 27, 2:22 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT THU JUN 27 2002

SEEMS LIKE GROUNDHOG DAY (ALL OVER AGAIN) AS A REPLAY OF YDA/S WX IS
ONGOING TO SOME EXTENT...BUT FNT ARRIVING TNGT SHUD CAUSE LIKELY
POPS ALL ZONES AT SOME POINT TNGT. ENHANCED WORDING WAS CONCENTRATED
ON CNTRL AND NRN ZONES...THINKING THAT SVR CHARACTERISTICS MIGHT
WANE TWD/AFT MIDN SPCLY SERN ZONES...PERHAPS MORPHING INTO A HVY
RAIN EVENT BUT LO CONFIDENCE ON THAT.

OTHERWISE FNT HANGS UP FRI OVR CNTRL AND SRN AREAS SO WL CONT A CHC
OF RW/TRW...AS ANY ACTIVITY MAY BE AIDED BY S/WV MOVG ACRS THE CWA.
FOR NWRN ZONES WL FCST LESS THAN 30 POP.

FAIR WX FRI NITE AND SAT...AND INTO THE XTDD PD XCP FOR CHC POPS TUE
AND WED NRN ZONES.

TEMPS...MOS IS WARMER FOR FRI THAN PREV RUNS AND IS GENLY ACCEPTED
ALL PDS.

SCA ON CSTL WATERS SANDY HOOK NJ TO FENWICK ISLAND DE.

MPO   63  80  59  83 /  60  20   0   0
ABE   69  86  62  88 /  60  20   0   0
RDG   70  87  64  89 /  60  20   0   0
PHL   73  90  68  90 /  60  30   0   0
12N   67  85  61  87 /  60  20   0   0
SMQ   71  88  66  89 /  60  20   0   0
TTN   72  89  67  89 /  60  30   0   0
MIV   72  89  65  88 /  60  30   0   0
ACY   71  87  69  85 /  60  30   0   0
ILG   72  89  67  89 /  60  30   0   0
DOV   73  88  68  87 /  60  30   0   0
GED   73  90  68  88 /  60  30   0   0
ESN   72  89  68  88 /  60  30   0   0

.PHI...SCA CSTL WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE.

In the hours before

Special weather statement, Jun 27, 12:45 PM EST, 4 hours before
NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071-
280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT...

A WEAK FRONT IN THE LEE OF THE APPALACHIAN MOUNTAINS COMBINED WITH
THIS AFTERNOON/S HEAT...AS WELL AS THE HIGH HUMIDITY THAT CONTINUES
IN THE AIRMASS OVER US...SHOULD RESULT IN THE DEVELOPMENT OF STRONG
AND SOME WIDELY SCATTERED SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND TONIGHT.

FOR THIS REASON THE STORM PREDICTIONS CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE EASTERN HALF OF PENNSYLVANIA AND THE
NORTHERN TWO-THIRDS OF NEW JERSEY.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...IN EASTERN
PENNSYLVANIA...CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...
CHESTER...MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA. IN NEW
JERSEY THE WATCH INCLUDES SUSSEX...WARREN...MORRIS...HUNTERDON...
SOMERSET...MIDDLESEX...MERCER...MONMOUTH...BURLINGTON...OCEAN...
CAMDEN AND GLOUCESTER AS WELL AS THE ADJACENT COASTAL WATERS.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS SHOULD BE VERY STRONG WIND
GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE ALSO
POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP LAYER.
THUNDERSTORMS ARE EXPECTED TO BE SCATTERED DURING MID AND LATE
AFTERNOON...WITH THE MOST ACTIVITY OVER THE HIGHER TERRAIN OF
EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGHOUT
EASTERN PENNSYLVANIA AND NEW JERSEY AS A COLD FRONT MOVES SLOWLY
INTO THE REGION FROM THE NORTHWEST. BUT THE GREATEST THREAT FOR
SEVERE WEATHER WILL OCCUR PRIOR TO SUNSET TODAY.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM
TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

TFG

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Somerset

When
June 27, 4:45 PM EST
Where
Somerset County, Bound Brook
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Lightning, Somerset

When
June 27, 4:50 PM EST
Where
Somerset County, South Bound Brook
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308198, 5308199.